Journal Information
Vol. 29. Issue. 3.June 2009
Pages 0-284
Vol. 29. Issue. 3.June 2009
Pages 0-284
DOI: 10.3265/Nefrologia.2009.29.3.5101.en.full
Full text access
The importance of early diagnosis to the prognosis of immune-complex tubulointerstitial nephritis
La importancia de un diagnóstico precoz en el pronóstico de la nefritis tubulointersticial inmunoalérgica
Visits
...
T.R.. Monzón Vázqueza, R.. Valero San Cecilioa, I.. Úbeda Arandaa, A.. Barrientos Guzmána
a Servicio de Nefrolog??a, Hospital Cl??nico San Carlos, Madrid, Madrid, Espa??a,
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Dear Editor:



Immune-complex tubulointerstitial nephritis (immune-complex TIN) is a frequent disease, causing 20-40% of all cases of chronic kidney disease (CKD) and from 10 to 25% of acute renal failure (ARF).1

In most cases, immune-complex TIN is caused by drugs, with antibiotics being the most frequent agents.1 Allopurinol causes this type of nephritis in 1.2% of all cases.2 Treatment consists of discontinuing the medication causing the condition3 and prescribing steroids; this last step is widely debated.4 We present the case of a woman aged 79 years with chronic arterial hypertension being treated with ARBs who received treatment with allopurinol. Two weeks after beginning this treatment, she was brought to the emergency room due to fever, general malaise and oligoanuria that had been evolving over a week, together with a diffused rash that had appeared in the previous 24 hours. Upon admission, her blood pressure was 100/50mmHg and she had foveal oedema up to the proximal ends of extremities. The analysis that was carried out showed normocytic and normochromic anaemia, eosinophilia of 767 x 103 eosinophils/ml, plasma creatinine of 8.13mg/dl, plasma urea of 203mg/dl, normal ionogram, no proteinuria and the presence of microhaematuria and eosinophilia in urine elements and sediment. Viral serology and immunology tests were negative. The abdominal Doppler ultrasound did not show pathological findings. Given a clinical profile of acute renal failure with a rash, fever and eosinophilia, together with the history of treatment with allopurinol two weeks before, the clinical diagnosis of immune-complex TIN has established; allopurinol was discontinued and steroid treatment begun (1mg/kg/day). The patient required a haemodialysis session. Subsequently, renal function underwent progressive improvement, for which reason a biopsy was not taken. The patient was discharged 10 days later with normal renal function.

Immune-complex TIN is frequent in clinical practice, accounting for 20-40% of cases of CKD and 10-25% of cases of acute renal failure.1 In most cases, immune-complex TIN is caused by medications.1 Its classic triad of a rash, fever and eosinophilia is only present in 10% of all cases.5 Its sure diagnosis is histological,1,5 but it was not performed in our case due to the patient’s rapid improvement. The prognosis is good if the medication is discontinued early.2 Debate exists regarding treatment with steroids,4 although numerous studies attest to the role they play in this pathology. In conclusion, we stress the importance of carrying out an exhaustive clinical history so as to be able to make the clinical diagnosis of immune-complex TIN, discontinue the medication in question at an early stage and begin steroid treatment as soon as possible, which seems to improve the patients’ renal prognosis.



Bibliography
[1]
Eknoyan G. Tubulointersticial nephropathies. In: Massry and Glassock??s (eds.). Textbook of Nephrology. 4th edition. Philadelphia: Lippincott Williams and Wilkins; 2001.
[2]
McInnes GT, Lawson, DH, Jick H. Acute adverse reactions attributed to allopurinol in hospitalized patients. Ann Rheum Dis 1981;40:245. [Pubmed]
[3]
Gonz??lez E. Early steroid treatment improves the recovery of renal function in patients with drug-induced acute interstitial nephritis. Kidney Int 2008;73(8):940-6. [Pubmed]
[4]
Praga M. Response to ??Steroid in acute interstitial nephritis??. Kidney Int 2008;74:972-3.
[5]
Baker RJ, Pusey CD. The changing profile of acute tubulointersticial nephritis. Nephrol Dial Transplant 2004;19:8.
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.